Virginia, 2020Damaging Winds in Virginia, January 11, 2020
January 11, 2020 · NWS MRX · 3 events in 3 counties and zones
A very strong storm system with powerful wind energy and just enough instability for the formation of a line of showers and thunderstorms moved across the Southern Appalachian Region producing widespread; mainly straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong storm system with powerful wind energy and just enough instability for the formation of a line of showers and thunderstorms moved across the Southern Appalachian Region producing widespread; mainly straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 11, 6:21 PM EST, 39 minutes earlier.
Area forecast discussion, Jan 11, 6:21 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
621 PM EST Sat Jan 11 2020
.AVIATION...Still some showers around early, and possibly a
thunderstorms mainly TRI. These will exit, but there may be
a period of MVFR level cigs tonight into early Sunday all sites.
Clearing skies late. Winds will be gusty from the south and
southwest early, but will become light and variable late.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.
TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until midnight EST tonight for Claiborne-Grainger-
Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Sullivan-Union-Washington.
Wind Advisory until 10 PM EST /9 PM CST/ this evening for
Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
Sequatchie-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous weather outlook, Jan 11, 4:08 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 PM EST Sat Jan 11 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-122115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
408 PM EST Sat Jan 11 2020 /308 PM CST Sat Jan 11 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...High Wind Warning for Mountains and Foothills Remains in
Effect through Tonight...
...Wind Advisory in Effect for all of East Tennessee, Southwest
Virginia and Southwest North Carolina today...
...Severe Storms are Possible through this Evening...
Strong southerly winds 15 to 30 mph with gusts up to 50 mph will
continue to impact the area through Saturday night across parts of
eastern Tennessee and southwest Virginia. Stronger winds of 25 to
45 mph with gusts as high as 80 mph are expected across the
mountains and foothills.
A strong storm system will impact the Tennessee Valley region
through this evening, bringing a potential for severe storms. Main
concern will be damaging winds, but isolated tornadoes can not be
ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through next Saturday.
Another round of moderate to heavy rains are expected over
southeast Tennessee and southwest North Carolina for Tuesday
through Wednesday. Localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for this afternoon and evening.
In the hours before
Local storm report, Jan 11, 6:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG TOWNSEND 35.68N 83.76W
01/11/2020 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jan 11, 6:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG JEFFERSON CITY 36.13N 83.49W
01/11/2020 JEFFERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jan 11, 6:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG HAYESVILLE 35.05N 83.82W
01/11/2020 CLAY NC LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jan 11, 6:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MAYNARDVILLE 36.24N 83.81W
01/11/2020 UNION TN LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS THE COUNTY.
&&Local storm report, Jan 11, 6:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
01/11/2020 HAMBLEN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jan 11, 6:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG RUSSELLVILLE 36.26N 83.20W
01/11/2020 HAMBLEN TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Thunderstorm Wind, Scott
- When
- January 11, 7:00 PM EST
- Where
- Scott County, 1.38 mi S of Dorton Ft
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.710, -82.430
Multiple trees and power lines were reported down. A concentrated area of damage occurred near Hilton's and Nickelsville.
Thunderstorm Wind, Russell
- When
- January 11, 7:15 PM EST
- Where
- Russell County, 1.8 mi WSW of Carterton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.890, -82.260
Multiple trees were reported down near Castlewood. Time estimated by radar.
Thunderstorm Wind, Washington
- When
- January 11, 7:16 PM EST
- Where
- Washington County, 2.07 mi N of Booker
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.650, -82.080
Weather instrumentation at a private residence measured a 60 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864181, 864182, 864183.